Alert archive / Kansas / Special Weather Statements in 2012

Special Weather Statement, NWS Dodge City, KS

July 25, 2012Trego County, Kansas

NWS Dodge City, KS issued this special weather statement at Jul 25, 2012, 7:04 PM CDT for Trego County, Kansas. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 25, 2012, 7:04 PM CDT (00:04 UTC)
Expired
Jul 25, 2012, 7:45 PM CDT
In force
41 min
Issued by
NWS Dodge City, KS

County Trego County, KS

The radar

The Dodge City radar (KDDC), 130 km from the middle of the area, began a volume at 00:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 25, 7:05 PM CDTHAIL 1.755 Nne Voda, KSHAIL SIZE VARRIED FROM QUARTER TO GOLFBALL SIZE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.1 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2012-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2012-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3798 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
193 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

250 
WWUS83 KDDC 260004
SPSDDC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
704 PM CDT WED JUL 25 2012

KSZ030-260045-
TREGO-
704 PM CDT WED JUL 25 2012

...SIGNIFICANT WEATHER ADVISORY FOR TREGO COUNTY...

AT 701 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING 5 MILES NORTHEAST OF VODA...
MOVING SOUTH AT 20 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THESE
STORMS.

LAT...LON 3879 9962 3880 10011 3912 10011 3912 9974
TIME...MOT...LOC 0004Z 338DEG 17KT 3909 9996

$$

12

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Jul 25, 6:05 PM CDT, 59 minutes earlier.

Area forecast discussion, Jul 25, 6:05 PM CDT, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
605 PM CDT WED JUL 25 2012

...UPDATED FOR THE AVIATION DISCUSSION AND THE 00Z TAFS...

.SHORT TERM...(THIS EVENING THROUGH TOMORROW)
ISSUED AT 312 PM CDT WED JUL 25 2012

A WEAK UPPER LEVEL SHORTWAVE TROUGH WILL CONTINUE TO MOVE EAST
ACROSS WESTERN KANSAS TONIGHT. AN ASSOCIATED COOL FRONT WILL ALSO
MOVE EAST OVERNIGHT FROM FAR WESTERN KANSAS WITH WINDS SHIFTING TO
THE NORTH. INITIALLY SOME THUNDERSTORMS WILL DEVELOP THIS EVENING
MAINLY EAST OF A HAYS TO ASHLAND LINE WITH A VORTICITY MAX, HIGHER
INSTABILITY, AND CAPES RUNNING AROUND 1500 J/KG. SOME STORMS COULD
PRODUCE SMALL HAIL AND WIND GUSTS TO 50 OR 60 MPH. ANOTHER AREA
OF THUNDERSTORMS IS EXPECTED JUST BEHIND THE COLD FRONT LATER
TONIGHT TILL AROUND MIDNIGHT TO 3 AM THEN GRADUALLY DECREASE IN
COVERAGE. SOME OF THESE STORMS MAY HAVE LOCALLY HEAVY DOWNPOURS
AND WIND GUSTS TO 40 MPH, HOWEVER WITH WEAK UPPER LEVEL SUPPORT,
LESS INSTABILITY, AND WEAKER SURFACE MOISTURE CONVERGENCE AFTER
DARK, SEVERE WEATHER IS NOT ANTICIPATED. WILL CONTINUE WITH
INCREASING POPS TO AROUND 50 PERCENT AT HAYS TO 30 TO 40 PERCENT
ELSEWHERE FOR TONIGHT. SHORT TERM OPERATIONAL MODELS QPF AND POP
FIELDS COMING INTO MORE AGREEMENT OVERNIGHT. THAT SAID THE HRRR
MESOSCALE MODEL NOW SHOWING LESSER CHANCES ESPECIALLY IN A
CORRIDOR FROM DIGHTON TO DODGE CITY WITH MUCH OF THE STORMS
STAYING EAST AND WEST OF DODGE CITY.

ON THURSDAY AS THE UPPER LEVEL TROUGH AND ASSOCIATED COOL FRONT
MOVE EAST LOOK FOR CLEARING SKIES AND NORTH WINDS BECOMING
NORTHEASTERLY AT 10 TO 20 MPH.

OVERNIGHT LOWS WILL RUN FROM THE MID AND UPPER 60S IN THE WEST FROM
HAYS TO LIBERAL AND WEST AND FROM 70 TO 75 EAST OF THAT LINE. FOR
THURSDAY LOOK FOR HIGHS IN THE MID 90S WEST TO THE MID AND UPPER 90S
EAST OF THE AFOREMENTIONED LINE.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 344 PM CDT WED JUL 25 2012

THE ECMWF, GFS AND GFS ENSEMBLES ARE IN FAIRLY GOOD AGREEMENT WITH
THE LARGE SCALE UPPER-LEVEL PATTERN OVER THE NEXT WEEK. UPPER LEVEL
RIDGING WILL EDGE EASTWARD ACROSS THE HIGH PLAINS FROM THURSDAY INTO
SATURDAY. LOW LEVEL CONVERGENCE BOUNDARIES WILL BE LACKING SO THAT
PRECIPITATION CHANCES ARE LOW. TEMPERATURES SHOULD REMAIN RATHER
HOT AROUND 100F. UPPER LEVEL RIDGING WILL BUILD ACROSS OKLAHOMA
FROM SUNDAY INTO TUESDAY. VERY HOT AIR WILL BE SITUATED ALONG AND
JUST NORTH OF THE UPPER LEVEL RIDGE AXIS, WITH HIGHS FROM 100 TO
110F. THE ECMWF SHOWS A WEAK FRONTAL BOUNDARY SITUATED ALONG THE
NORTHERN PERIPHERY OF THE UPPER RIDGE, WITH COOLER TEMPERATURES TO
THE NORTH AND BLAZING HOT TEMPERATURES TO THE SOUTH. IT CURRENTLY
APPEARS THAT THE VERY HOT TEMPERATURES MAY BE CONFINED TO SOUTH
CENTRAL AND PARTS OF SOUTHWEST KANSAS, WITH THE COOLER READINGS TO
THE NORTH. ISOLATED THUNDERSTORM CHANCES CANNOT BE RULED OUT ANY
DAY IN THIS PERIOD GIVEN THAT WESTERN KANSAS WILL BE SITUATED
ALONG THE EDGE OF THE WESTERLIES WHERE WEAK SURFACE BOUNDARIES
OFTEN RESIDE IN SUMMER.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING)
ISSUED AT 559 PM CDT WED JUL 25 2012

AS A COLD FRONT SLOWLY MOVES SOUTHEAST THROUGH SOUTHWESTERN
KANSAS, WIDELY SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP
AND THEN COLLAPSE OVER SOUTHWESTERN KANSAS. DOWNBURSTS TO 45 KTS
ARE POSSIBLE WITH ANY OF THE COLLAPSING STORMS. THE MOST LIKELY
TAF SITE TO SEE ANY CONVECTION ACTIVITY IS KHYS, WITH KGCK AND
KDDC MAY SEE THE VCTS. THE CONVECTION SHOULD BE OVER BY 05Z, AND
WINDS WILL DIMINISH TO NORTHWEST AROUND 10 KTS AFTER FROPA.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  70  97  67 101 /  40  10  10  10
GCK  68  96  66 100 /  20  10  10  10
EHA  67  95  67  98 /  20  10  10  10
LBL  69  96  67 100 /  30  10  10  10
HYS  68  97  67 101 /  30  10  10  10
P28  75  98  71 103 /  40  20  10  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...KRUSE
LONG TERM...FINCH
AVIATION...BURKE
Hazardous weather outlook, Jul 25, 3:35 PM CDT, 3 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
335 PM CDT WED JUL 25 2012

KSZ030-031-043>046-061>066-074>081-084>090-262045-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
335 PM CDT WED JUL 25 2012 /235 PM MDT WED JUL 25 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW THUNDERSTORMS WILL DEVELOP MAINLY EAST OF A LINE FROM HAYS
TO DODGE CITY AND MEADE LATE THIS AFTERNOON AND EVENING AHEAD OF A
COLD FRONT. SOME OF THESE STORMS MAY HAVE WIND GUSTS FROM 50 TO
60 MPH ALONG WITH SMALL HAIL TO DIME SIZE. LATER THIS EVENING AND
OVERNIGHT MORE THUNDERSTORMS ARE EXPECTED OVER MUCH OF SOUTHWEST
AND SOUTH CENTRAL KANSAS WITH A COLD FRONT. THESE STORMS MAY HAVE
SOME LOCALLY HEAVY DOWNPOURS AND WINDS TO 40 OR 50 MPH. SEVERE
WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON AND TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

06

In the hours before

Special weather statement, Jul 25, 6:17 PM CDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
617 PM CDT WED JUL 25 2012

KSZ079>081-260015-
EDWARDS-KIOWA-PRATT-
617 PM CDT WED JUL 25 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KIOWA...NORTHWESTERN
PRATT AND SOUTHEASTERN EDWARDS COUNTIES...

AT 612 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTH OF FELLSBURG...MOVING EAST AT 15
MPH.

PENNY SIZE HAIL...AND WINDS AROUND 55 MPH ARE POSSIBLE WITH THIS
STORM.

RESIDENTS IN NORTHEASTERN KIOWA...NORTHWESTERN PRATT AND SOUTHEASTERN
EDWARDS COUNTIES...INCLUDING THE CITY OF HOPEWELL...SHOULD MONITOR
THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3781 9894 3764 9882 3763 9932 3779 9932
TIME...MOT...LOC 2317Z 262DEG 11KT 3771 9916

SUGDEN
Local storm report, Jul 25, 6:30 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
630 PM CDT WED JUL 25 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND GST     6 S TROUSDALE           37.72N 99.10W
07/25/2012  E45 MPH          KIOWA              KS   PUBLIC

            THE STORM ALSO WAS PRODUCING PEA SIZE HAIL.

&&

PODREBARAC
Local storm report, Jul 25, 6:33 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DODGE CITY KS
633 PM CDT WED JUL 25 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             1 SE BISON              38.51N 99.18W
07/25/2012  E0.75 INCH       RUSH               KS   PUBLIC

            THUNDERSTORM WAS ALSO PRODUCING 50 MPH WIND GUSTS.

0434 PM     TSTM WND GST     BISON                   38.52N 99.20W
07/25/2012  E60.00 MPH       RUSH               KS   PUBLIC

0437 PM     TSTM WND GST     3 S FELLSBURG           37.76N 99.17W
07/25/2012  E55.00 MPH       EDWARDS            KS   PUBLIC

            WIND GUSTS UP TO 55 MPH WERE OBSERVED WITH THE
            THUNDERSTORM.

0440 PM     TSTM WND GST     4 NW BISON              38.56N 99.24W
07/25/2012  E60.00 MPH       RUSH               KS   PUBLIC

0555 PM     HAIL             4 NNE CEDAR BLUFF       38.84N 99.71W
07/25/2012  E0.88 INCH       TREGO              KS   PUBLIC

0615 PM     TSTM WND GST     6 S TROUSDALE           37.72N 99.10W
07/25/2012  E45.00 MPH       KIOWA              KS   PUBLIC

            THE STORM ALSO WAS PRODUCING PEA SIZE HAIL.

&&

PODREBARAC
Local storm report, Jul 25, 6:38 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
638 PM CDT WED JUL 25 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     TSTM WND GST     1 S BYERS               37.77N 98.87W
07/25/2012  E50 MPH          PRATT              KS   TRAINED SPOTTER

&&

PODREBARAC
Local storm report, Jul 25, 6:49 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
649 PM CDT WED JUL 25 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     TSTM WND GST     6 W HARDTNER            37.02N 98.76W
07/25/2012  E50 MPH          BARBER             KS   TRAINED SPOTTER

&&

PODREBARAC
Special weather statement, Jul 25, 7:04 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
704 PM CDT WED JUL 25 2012

KSZ030-260045-
TREGO-
704 PM CDT WED JUL 25 2012

...SIGNIFICANT WEATHER ADVISORY FOR TREGO COUNTY...

AT 701 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING 5 MILES NORTHEAST OF VODA...
MOVING SOUTH AT 20 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THESE
STORMS.

LAT...LON 3879 9962 3880 10011 3912 10011 3912 9974
TIME...MOT...LOC 0004Z 338DEG 17KT 3909 9996

12

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 7:10 PM CDTSevere Thunderstorm WarningDDCTrego29 min
Jul 25, 7:15 PM CDTSpecial Weather StatementDDCNess60 min
Jul 25, 8:51 PM CDTSpecial Weather StatementDDCGray39 min
Jul 25, 9:06 PM CDTSevere Thunderstorm WarningDDCFinney, Gray39 min
Jul 25, 9:22 PM CDTSevere Thunderstorm WarningDDCFinney38 min
Jul 25, 11:03 PM CDTSpecial Weather StatementDDCMorton42 min

Nearby

Special Weather Statements in Kansas, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.